Georgia, 2012

Tornado and Hail in Georgia, February 22 to 23, 2012

February 22 to 23, 2012 · NWS FFC · 5 events in 4 counties and zones

A series of upper level disturbances moved through the Southeast from the 22nd into the 23rd, rotating around the mid-level low pressure system located near the Great Lakes. These disturbances combined with increasing low level moisture and moderate instability as a result of southerly flow around a surface high located in the western Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of upper level disturbances moved through the Southeast from the 22nd into the 23rd, rotating around the mid-level low pressure system located near the Great Lakes. These disturbances combined with increasing low level moisture and moderate instability as a result of southerly flow around a surface high located in the western Atlantic. Strong to severe thunderstorms moved into northwest Georgia from northeast Alabama on Wednesday evening, and moved across north Georgia through midnight. An EF-1 tornado touched down in Floyd County just east of Rome. Isolated reports of large hail were received as the storms moved across north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 22, 6:40 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 22, 6:40 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EST WED FEB 22 2012

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
HAVE FINALLY SEEN SOME BREAKS IN THE CLOUDS ACROSS THE FORECAST
AREA SO SOME DAYTIME HEATING THIS AFTERNOON. EXPECT BEST CHANCE
OF PRECIP FROM 00Z TO 06Z TONIGHT ACROSS NORTH GEORGIA. ALTHOUGH
SPC SHOWS A SLIGHT RISK FOR ABOUT HALF OF THE CWA...DECIDED TO
LIMIT THUNDERSTORMS TO THE ATLANTA AREA AND NORTHWARD. GIVEN LACK
OF PRECIP ACROSS THE METRO ATLANTA AREA AND SOUTHWARD...THINK
THAT ANY ISOLATED SEVERE STORMS THAT DEVELOP WILL BE ACROSS FAR
NORTH GEORGIA...GENERALLY NORTH OF A ROME TO GAINESVILLE LINE. NAM
IS MUCH MORE AGGRESSIVE WITH INSTABILITY TONIGHT. GFS LIMITS
MUCAPE TO 300J/KG ACROSS THE NORTH WHEREAS THE NAM SHOWS ALMOST
1000 J/KG. THINK THE NAM IS PROBABLY OVERDOING THE CAPE VALUES. AS
FAR AS 0-1KM SHEAR VALUES...BOTH SHOW VALUES OF 30-35KTS AT 06Z.
CAPE VALUES ARE EVEN BETTER FURTHER SOUTH...BUT WILL BE HARDER TO
GET STORMS ACROSS THAT AREA WITH SUCH LIMITED PRECIP EXPECTED.

WILL DRY OUT FOR THURSDAY BEFORE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A FRONT MOVE INTO THE CWA ON
THURSDAY NIGHT. PARENT SFC LOW IS WELL NORTH OF THE AREA ACROSS
THE OHIO VALLEY WHILE THE UPPER LEVEL LOW IS EVEN FURTHER NORTH
ACROSS THE GREAT LAKES REGION. MUCAPE VALUES ARE DECENT IN BOTH
THE GFS AND NAM WITH 1000 J/KG THURSDAY NIGHT. 0-1KM SHEAR VALUES
ARE ALSO GOOD WITH 40-45KTS. GIVEN THESE PARAMETERS AND GOOD
MOISTURE...THERE IS A CHANCE OF SEVERE STORMS WITH THIS SYSTEM
THURSDAY NIGHT.

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES TO THE EXTENDED FORECAST GRIDS. ONLY REMOVED MENTION OF
FRIDAY DURING THE DAY FROM THE PREVIOUS EXTENDED FORECAST
DISCUSSION.

/ISSUED 358 AM EST WED FEB 22 2012/
CLEARING IS EXPECTED FRIDAY NIGHT UNDER STRONG HIGH PRESSURE
INFLUENCE. SHOULD BE BREEZY AND COOL FRIDAY NIGHT BEHIND THE COLD
FRONT. STILL HOLDING ONTO A DRY FORECAST OVER THE WEEKEND...ALTHO
BOTH GFS AND ECMWF ARE SHOWING STRONG ISENTROPIC LIFT SPREADING RAIN
SHOWERS INTO THE STATE BY EARLY MONDAY MORNING. THE GFS IS MUCH
FASTER AND CLEANER WITH THE NEXT COLD FRONT SWEEPING THROUGH MONDAY
NIGHT WHILE THE ECMWF HOLDS OFF UNTIL TUESDAY. WITH MUCH
UNCERTAINTY... WILL TAKE A COMPROMISING APPROACH AND SHOW A CHANCE
TO SLIGHT CHANCE POP FROM SUNDAY NIGHT THROUGH TUESDAY... BUT ALL
SHOWERS WITH NO THUNDER MENTIONED FOR NOW.

39

&&

.AVIATION...
00Z UPDATE...
CONVECTION ACROSS NORTHERN ALABAMA IS EXPECTED TO MOVE INTO NORTH
GEORGIA BETWEEN 00Z AND 06Z...BUT IS EXPECTED TO REMAIN NORTH OF THE
TAF SITES FOR NOW. VFR CONDITIONS CURRENTLY WILL TRANSITION TO MVFR
ACROSS THE TAF SITES BETWEEN 02Z AND 04Z...AND EVENTUALLY IFR BY
08Z. CONDITIONS SHOULD BEGIN IMPROVING AFTER 12Z WITH MVFR
CONDITIONS BECOMING WIDESPREAD AFTER 15Z AND VFR PREVAILING AFTER
18Z. WINDS WILL REMAIN SOUTHWESTERLY BETWEEN 3-8KT THROUGH 14Z...
INCREASING TO 9-12KT WITH GUSTS OVER 20KT BY 18Z.

20

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ON WIND SPEED AND DIRECTION...MEDIUM ON ALL OTHER
ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  77  57  60 /  40   5  60  50
ATLANTA         57  75  52  56 /  20   5  70  50
BLAIRSVILLE     48  70  46  53 /  60   5  70  30
CARTERSVILLE    53  75  50  58 /  50   5  70  30
COLUMBUS        58  79  61  65 /  20   5  50  60
GAINESVILLE     51  75  53  62 /  60   5  70  30
MACON           57  79  64  66 /  20   5  50  60
ROME            51  76  50  58 /  60   5  70  30
PEACHTREE CITY  50  76  55  59 /  20   5  60  60
VIDALIA         61  81  65  69 /  20   5  50  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Feb 22, 3:13 PM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EST WED FEB 22 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-232015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
313 PM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA
THIS AFTERNOON AND EVENING. SOME ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE OVER EXTREME NORTH GEORGIA...MAINLY
NORTH OF A LINE FROM ROME TO GAINESVILLE...THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A SERIES OF STRONG UPPER LEVEL DISTURBANCES WILL TRAVERSE THE
TENNESSEE VALLEY REGION THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS THAT DEVELOP THIS AFTERNOON
AND EVENING WILL BE CLOUD-TO-GROUND LIGHTNING...STRONG GUSTY
WINDS...AND LARGE HAIL. THERE IS ALSO A POSSIBILITY OF ISOLATED
TORNADOES.

.DISCUSSION...
UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE
AIR MASS TO SUPPORT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING. WITH MOST
UNSTABLE CAPE VALUES AROUND 500 TO 600 J/KG...A FEW OF THESES
STORMS COULD BECOME STRONG TO SEVERE. A STRONG WESTERLY WIND FLOW
IN THE MID AND UPPER LEVELS SUGGEST FAST MOVING STORMS WITH A
POTENTIAL OF PRODUCING STRONG DOWNBURST WINDS. VEERING LOW LEVEL
WIND PROFILES PRODUCING 300+ HELICITY ALSO SUGGEST A POTENTIAL FOR
LARGE HAIL AND MAYBE A FEW TORNADOES. THE SEVERE STORM THREAT
GREATEST BETWEEN 3 PM AND 10 PM TODAY...AND GENERALLY ALONG AND
NORTH OF A ROME TO GAINESVILLE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

10

In the hours before

Special weather statement, Feb 22, 7:44 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EST WED FEB 22 2012

GAZ001-002-230130-
744 PM EST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 TO 45 MPH WINDS AND
DIME-SIZED HAIL IN WESTERN WALKER AND DADE COUNTIES UNTIL 830 PM
EST...

AT 741 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
LINE OF STRONG THUNDERSTORMS ACROSS CENTRAL JACKSON COUNTY ALABAMA
FROM NEAR STEVENSON ALABAMA TO HOLLYWOOD ALABAMA...MOVING EAST AT 45
MPH.

WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THIS ACTIVITY ALONG
WITH DIME-SIZED HAIL.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3499 8528 3458 8537 3459 8553 3478 8558
      3498 8561 3499 8560
TIME...MOT...LOC 0043Z 272DEG 39KT 3474 8594

19
Special weather statement, Feb 22, 8:15 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EST WED FEB 22 2012

GAZ003-230145-
815 PM EST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WIND
GUSTS IN NORTHERN CATOOSA COUNTY UNTIL 845 PM EST...

AT 809 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT OGLETHORPE...MOVING EAST AT 55 MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...WHICH MAY
PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED
OBJECTS AROUND.

&&

LAT...LON 3490 8504 3489 8526 3499 8526 3499 8510
TIME...MOT...LOC 0114Z 266DEG 46KT 3497 8523

19
Special weather statement, Feb 22, 8:24 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EST WED FEB 22 2012

GAZ001-002-011-230215-
824 PM EST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND WIND GUSTS
TO 40 MPH IN SOUTHERN WALKER...NORTHERN CHATTOOGA AND SOUTHERN DADE
COUNTIES UNTIL 915 PM EST...

AT 819 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF CEDAR GROVE...MOVING EAST AT 30
MPH. THIS STORM WILL TRACK NEAR THE DADE...WALKER...CHATTOOGA COUNTY
LINE...AND HAS THE CAPABILITY OF PRODUCING DIME TO PENNY-SIZED HAIL
AND WIND GUSTS TO 45 MPH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3474 8516 3472 8517 3472 8506 3463 8505
      3459 8506 3458 8511 3446 8517 3453 8553
      3474 8556
TIME...MOT...LOC 0123Z 274DEG 26KT 3465 8558

19
Special weather statement, Feb 22, 9:19 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
919 PM EST WED FEB 22 2012

GAZ002>004-230245-
919 PM EST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD...WALKER AND CATOOSA COUNTIES UNTIL 945 PM EST...

AT 918 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER LAFAYETTE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER AND CATOOSA COUNTIES THROUGH 945 PM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE LINWOOD...NOBLE...
LAFAYETTE...SUTTLES MILL...NAOMI...WOOD STATION...VILLANOW...MILL
CREEK...ROCKY FACE AND DALTON.

&&

LAT...LON 3482 8489 3463 8497 3460 8543 3481 8541
TIME...MOT...LOC 0219Z 268DEG 35KT 3468 8528
Special weather statement, Feb 22, 9:41 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EST WED FEB 22 2012

GAZ011-019-030-230315-
941 PM EST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN POLK...CHATTOOGA AND FLOYD COUNTIES UNTIL 1015 PM EST...

AT 935 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF CHATTOOGAVILLE...MOVING
EAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVES ACROSS POLK...
CHATTOOGA AND FLOYD COUNTIES THROUGH 1015 PM EST. SOME LOCATIONS IN
THE PATH OF THE STORMS INCLUDE CHATTOOGAVILLE...CAVE
SPRING...COOSA...ROME...LINDALE AND SENEY.

&&

LAT...LON 3429 8503 3401 8509 3411 8544 3433 8548
      3436 8548
TIME...MOT...LOC 0240Z 280DEG 36KT 3425 8552

The radar

The Atlanta radar (KFFC), 113 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Tornado, Floyd

When
February 22, 10:12 PM EST to 10:18 PM EST
Where
Floyd County, 0.82 mi SSE of Forrestville to 3.72 mi ESE of Forrestville
Rating
EF1
Path length
3.3 mi
Path width
75 yd
Deaths
0 direct, 1 indirect
Property damage
$1.6 million
Reported by
NWS Storm Survey
Coordinates
34.259, -85.145

An EF-1 tornado touched down in Rome just west of the Maplewood Subdivision. EF-1 damage, consisting mostly of uprooted and snapped trees, occurred as the tornado moved in a general easterly direction. The tornado traveled east of Rome and nearly paralleled Kingston Highway, where the most significant damage was sustained near the intersection of Kingston Highway and Freeman Ferry. At this location, a small store lost a significant portion of its roof, and the entire roof was blown off of a single-wide manufactured home. The one indirect fatality associated with the storm occurred at this location, when a 73-year-old woman died of a heart attack after the storm passed. The tornado continued to parallel Kingston Highway, uprooting numerous trees. A couple of outbuildings were damaged or destroyed due to falling trees, and a single-wide manufactured home was heavily damaged when a tree fell on it. The tornado weakened to an EF-0 and finally lifted just east of the intersection of Kingston Highway and Mathis Road.

[02/22/12: Tornado #1, County #1-1, EF1, Floyd, 2012:004].

Hail, Hall

When
February 22, 11:35 PM EST to 11:45 PM EST
Where
Hall County, Oakwood
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -83.880

The public reported that nickel to quarter size hail occurred for approximately ten minutes in the Oakwood area.

Hail, Jackson

When
February 22, 11:50 PM EST to February 23, 12:00 AM EST
Where
Jackson County, 0.57 mi E of Hoschton to Jefferson
Measured
1 in hail
Reported by
County Official
Coordinates
34.100, -83.760

The Jackson County 911 Center reported that nickel to quarter size hail fell from Hoschton to Jefferson between 11:50 PM and midnight. Additional reports of heavy rain and large hail were received from the public through this area.

Lightning, Jackson

When
February 23, 12:00 AM EST
Where
Jackson County, 3.17 mi ESE of Commerce
Property damage
$150,000
Reported by
County Official
Coordinates
34.180, -83.400

The Jackson County 911 Center reported a house fire sparked by lightning outside of Commerce. The house was an old Victorian home that had been converted into apartments. Seven residents escaped without injury, but the house was heavily damaged.

Hail, Madison

When
February 23, 12:15 AM EST to 12:20 AM EST
Where
Madison County, 1.5 mi NNW of Sanford to 1.32 mi N of Sanford
Measured
1 in hail
Reported by
County Official
Coordinates
34.100, -83.360

The Madison County 911 Center relayed a first-responder report of nickel to quarter-sized hail in the Seagraves Mill Road area near the Madison/Jackson County Line.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Floyd2012-02-2273FemaleOutside/Open AreasIndirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365156, 365159, 365158, 365155, 365157.